Following treatment with stimulant medications for symptoms of attention deficit disorder, Gilles de la Tourette's syndrome occurred in 15 patients. Early signs of Tourette's syndrome may be difficult to distinguish from hyperactive and attention disordered symptoms, leading the clinician to consider treatment with stimulants. In these Tourette's-susceptible patients, stimulants may exacerbate severe motor and phonic tics, requiring discontinuation of administration of stimulants and institution of haloperidol therapy for tic control. Clinical evaluation for tics and Tourette's syndrome in children and their families should precede and dictate use of stimulant medications in children.
Lowe TL, Cohen DJ, Detlor J, Kremenitzer MW, Shaywitz BA. Stimulant Medications Precipitate Tourette's Syndrome. JAMA. 1982;247(8):1168–1169. doi:10.1001/jama.1982.03320330064029
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: